Drug reactions: hydroxychloroquine pigmentation: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: hydroxychloroquine pigmentation

Sample item

A woman with lupus on long-term hydroxychloroquine has blue-grey patches on the shins and the hard palate. Which is the likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Drug deposition with melanin and iron in the dermis

Antimalarials can cause blue-grey pigmentation on shins, face, nails and hard palate. The pigment is a complex of drug, melanin and haemosiderin.

Option by option

  • A. Drug deposition with melanin and iron in the dermis (correct)

    Correct. Drug-pigment complexes cause the blue-grey patches.

  • B. Addison disease

    Addison disease gives generalised bronzing and mucosal pigmentation.

  • C. Lupus pernio

    Lupus pernio gives violaceous plaques on the nose and cheeks in sarcoidosis.

  • D. Cutaneous vasculitis

    Vasculitis would give palpable purpura rather than flat blue-grey pigmentation.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is A, Drug deposition with melanin and iron in the dermis. Antimalarials can cause blue-grey pigmentation on shins, face, nails and hard palate.

Why is "Addison disease" not the answer?

Addison disease gives generalised bronzing and mucosal pigmentation.

Why is "Lupus pernio" not the answer?

Lupus pernio gives violaceous plaques on the nose and cheeks in sarcoidosis.

Why is "Cutaneous vasculitis" not the answer?

Vasculitis would give palpable purpura rather than flat blue-grey pigmentation.

What concept does this question test?

It tests Drug reactions: hydroxychloroquine pigmentation in Dermatology. The pigment is a complex of drug, melanin and haemosiderin.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: hydroxychloroquine pigmentation?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.